MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; GEI

APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; GEI
Model Number 6
Medical Device Problem Code Sticking (1597)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Ra has received the incident device and the product has been assigned to engineering for evaluation.A follow-up report will be sent upon completion of the investigation.
 
Event or Problem Description
Surgery started at 12.30, patient was a (b)(6) obese woman.Half left thyroid being removed due to goiter disease.Surgeon decided to try both ligasure small jaw and voyant fine fusion at the same time to compare them side by side.Both devices' jaws were being cleaned nonstop everytime the surgeon would place them down by the scrub nurse.Nurse would complain about voyant getting too much "schar" attached.She really tried to clean it in deep every single time device was not being used.During the first 25-30 activations some errors took place.Maybe (according to what i was able to see) because of surgeon opening the jaws before cycle being completed.Around the 30th activation first sticking issue took place.Not too severe but noticeable.The next 25 activations many errors would take place.It seemed the surgeon was pressing the jaws firmly.Sticking started also occurring every 4-5 activations.At some points sticking was so severe it would turn into an error or surgeon had to use scalpel to separate the tissue in between the jaws.All the procedure was performed 50-50 by ligasure small jaw and voyant fine.With around 60 activations each.Surgeon would bring up the fact of small jaw under the same circumstances getting no sticking.Surgery finished at around 13.50.Surgeon would share with me that he feels he needs to press our device handle too much in order to feel the tissue in the jaws and the feedback about how much tissue being hold between the jaws being very limited.In his own words "i can not tell whether i have tissue or not in the jaws." he also mentioned the scalpel trigger not being very soft.Additional info received from tm 10 april 2017: there was some minor bleeding when the jaws really stuck.The surgeon would use a mosquito forceps to stop the bleeding and then use sutures or ligasure to control it.Additional info received from tm 14 april 2017: for some cycles, there was an error as soon as the device was going to be activated, from the moment the jaws were closed.The tm thinks no energy was delivered, but if it was, only a very small amount.With error, he meant the alarm of the generator.It's the one with several phrases on it, 'clean the jaws' etc.With failing, he meant that almost from the very beginning of the procedure, the device wasn't able to complete one whole sealing cycle successfully on tissue.Either there was an alarm, or tissue got so stuck that it was impossible for the surgeon to continue in a normal safe way.Procedure performed: left hemithyroidectomy.Type of intervention: n/a.Patient status: patient injury did not occur.
 
Additional Manufacturer Narrative
Investigation summary: the event unit was returned for evaluation.Upon visual inspection, engineering noted eschar buildup inside the blade channel and jaws.During functional testing, engineering was able to replicate the sticking that occurred in the event by activating the unit on porcine tissue.Engineering observed that, as eschar built up on the jaws and sealing surfaces of the device, tissue sticking increased.Upon further inspection, engineering found that the conductive stops, insulated components located at the distal and proximal ends of the static jaw, sunk during use of the device, leading to an insufficient gap between the jaws.This can prevent the electrical circuit from being completed, which will cause the device to alarm when activated.The root cause of the event is due to an insufficient jaw gap.Applied medical is currently implementing corrective actions within a corrective and preventative action report to mitigate this type of event.

Brand Name
EB030, VOYANT FINE FUSION, 6/BX
Common Device Name
GEI
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key6513669
Report Number2027111-2017-01732
Device Sequence Number1134326
Product Code GEI
UDI-Device Identifier00607915127428
UDI-Public(01)00607915127428(17)160906(30)01(10)1266883
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
6
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/06/2016
Device Model Number6
Device Catalogue Number6
Device Lot Number1266883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/22/2017
Supplement Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1